Missouri, 2003Tornadoes and Hail in Missouri, May 4, 2003
May 4, 2003 · NWS MEG · 3 events in 2 counties and zones
2 tornado, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 4, 1:49 PM CST, 5 hours 1 minute earlier.
Area forecast discussion, May 4, 1:49 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT SUN MAY 4 2003
QUIET WEATHER CURRENTLY OVER THE MID-SOUTH WHICH SHOULD NOT LAST
LONG. SURFACE LOW MOVING INTO SOUTHEAST NEBRASKA WITH DRY-LINE
EXTENDING SOUTH INTO NORTH CENTRAL TEXAS. AS THIS LOW CONTINUES TO
TRACK NORTHEAST AND DRY-LINE MOVES EAST...THUNDERSTORMS SHOULD
DEVELOP TONIGHT AND EVENTUALLY MOVE INTO THE REGION. SEVERE WEATHER
POSSIBLE TONIGHT AND INTO THE DAY MONDAY. COLD FRONT SHOULD MAKES
ITS WAY INTO THE REGION TUESDAY BUT RETREAT BACK NORTH AS A WARM
FRONT BY WEDNESDAY. UNSETTLED SHOULD CONTINUE THROUGHOUT THE WEEK
WITH AT LEAST A CHANCE OF THUNDERSTORMS FROM THE NEXT SEVERAL DAYS.
PRELIMINARY NUMBERS
MEM 69/82/69/82/67 745
MKL 68/81/67/81/66 755
JBR 67/82/65/81/65 733
TUP 69/81/67/83/68 666
.MEG...NONE.
Hazardous weather outlook, May 4, 2:35 PM CST, 4 hours 15 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051000-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT SUN MAY 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST
TENNESSEE AND NORTH MISSISSIPPI. THE RISK AREA IS GENERALLY WEST OF
A LINE FROM PITTSBORO TO PARIS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ELSEWHERE ACROSS THE MID-SOUTH.
THUNDERSTORMS WILL DEVELOP AHEAD OF A FRONTAL BOUNDARY THIS
AFTERNOON AND TONIGHT. STORMS WILL LIKELY FORM IN THE LATE AFTERNOON
AND LAST THROUGH MUCH OF THE NIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING...HOWEVER SOME TORNADOES ARE
ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...
A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS WILL SET UP MONDAY
AND LAST INTO MONDAY NIGHT. ISOLATED TORNADOES...DAMAGING WIND AND
HAIL COULD ACCOMPANY THESE STORMS. ANOTHER BATCH OF SEVERE STORMS COULD
DEVELOP TUESDAY NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, May 4, 5:25 PM CST, 1 hour 25 minutes before
MOZ113-050015-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT SUN MAY 4 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY.
A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF KENNETT AT 625 PM
CDT...MOVING NORTHEAST AT 40 MPH.
PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND
KENNETT...SHOULD MONITOR THIS STORM CLOSELY.
Tornado, Dunklin
- When
- May 4, 6:50 PM CST to 6:55 PM CST
- Where
- Dunklin County, 4 mi SW of Hornersville
- Rating
- F0
- Path length
- 3 mi
- Path width
- 200 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.017, -90.167
The tornado touched down near Hornersville just north of the Arkansas border and tracked northeast. Two homes were damaged.
Tornado, Pemiscot
- When
- May 4, 6:50 PM CST to 6:58 PM CST
- Where
- Pemiscot County, Steele
- Rating
- F0
- Path length
- 6 mi
- Path width
- 440 yd
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.100, -89.833
The tornado touched down near the town of Steele and tracked northeast. A few homes suffered roof damage. Several trees and power poles were knocked down.
Hail, Dunklin
- When
- May 4, 6:55 PM CST to 7:10 PM CST
- Where
- Dunklin County, Senath
- Measured
- 1.75 in hail
- Property damage
- $760
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.133, -90.167
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 4 to 5, 200311 deaths · 99 injured · $97 million · F4 · 23 events
- Tornado in Missouri, May 4, 20035 deaths · 33 injured · $28 million · F3 · 1 event
- Tornado in Missouri, May 4, 20034 deaths · 27 injured · $6.0 million · F3 · 1 event
- Tornado in Missouri, May 4, 20033 deaths · 37 injured · $43 million · F3 · 1 event
- Tornado in Kansas, May 4, 20033 deaths · 20 injured · $8.2 million · F4 · 1 event
- Tornadoes and Hail in Kansas, May 4, 20032 deaths · 32 injured · $20 million · F4 · 21 events
- Tornadoes and Flash Flooding in Tennessee, May 4 to 7, 20034 deaths · 8 injured · $2.9 million · F1 · 132 events
- Tornado in Kansas, May 4, 20033 deaths · 19 injured · $3.7 million · F3 · 1 event
- Tornado in Missouri, May 4, 20032 deaths · 15 injured · $21 million · F3 · 1 event
- Tornadoes in Missouri, May 4, 20031 death · 10 injured · $20 million · F4 · 2 events
- Tornadoes and Hail in Missouri, May 4, 200313 injured · $125 million · F4 · 91 events
- Tornado in Missouri, May 4, 20032 deaths · 10 injured · $3.8 million · F3 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356157, 5356667, 5356156.